Wyoming, 2008

Hail in Wyoming, July 6, 2008

July 6, 2008 · NWS RIW · 3 events in 2 counties and zones

Strong upper level winds and an unstable atmosphere helped to spawn numerous supercell thunderstorms producing large hail across northeast and central Wyoming. Many of the storms tracked over rural areas with low populations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong upper level winds and an unstable atmosphere helped to spawn numerous supercell thunderstorms producing large hail across northeast and central Wyoming. Many of the storms tracked over rural areas with low populations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 6, 2:00 AM MST, 11 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 2:00 AM MST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MDT SUN JUL 6 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
A FEW SHOWERS MOVED THROUGH THE EASTERN THIRD OF THE CWA DURING
THE LATE EVENING HOURS OF SATURDAY...WITH THE MAJORITY OF HEAVIER
SHOWER ACTIVITY STAYING TO THE EAST AND NORTH. PACIFIC TROUGH
CURRENTLY MOVING OFF THE PACIFIC COAST...WITH CONTINUED EASTERLY
MOVEMENT TOWARDS WYOMING EXPECTED THIS MORNING AND AFTERNOON.

BOTH GFS AND NAM MODELS HAVE COME INTO BETTER AGREEMENT THIS
MORNING WITH THE PROGRESSION OF THE SYSTEM THIS AFTERNOON. PACIFIC
TROUGH WILL MOVE INTO WESTERN WYOMING BY THE LATE AFTERNOON
HOURS...PUSHING A COLD FRONT THROUGH THE CWA THIS AFTERNOON... WHICH WILL
BRING ADDITIONAL MOISTURE ACROSS THE CWA. MEANWHILE...A JET STREAK
WILL ALSO MOVE THROUGH THE NORTHEASTERN THIRD OF THE CWA AREA THIS
AFTERNOON...MOVING TO THE NORTHEAST OF THE CWA BY THIS EVENING.
MODERATE QG FORCING ALSO NOTED TO MOVE THROUGH THE CWA THIS
MORNING AND AFTERNOON. THE JET STREAK AND FORCING WILL HELP TO BRING
SIGNIFICANT INSTABILITY ACROSS THE EASTERN PORTION OF THE CWA.
SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THE MORNING AND
AFTERNOON HOURS. PWAT VALUES OF 1 TO 1.5 INCHES OF LIQUID ARE
PRESENT IN THE 00Z NAM RUN ALLOWING FOR THE THOUGHT THAT STORMS
WILL CONTAIN HEAVY RAINS. LI/S ACROSS NATRONA AND JOHNSON
COUNTY...AS WELL AS INTO THE BIG HORN BASIN REMAIN IN THE -3 TO -6
RANGE...WITH CAPE/S OF 1200 TO 2000 J/KG PRESENT IN THE AFTERNOON
HOURS. MAIN CHANGE IN THE MODELS WAS MOVING THESE STRONGER
INSTABILITIES FURTHER WEST TO INCLUDE THE MAJORITY OF THE BIG HORN
BASIN EXCLUDING CODY. STORMS IN NATRONA...AND JOHNSON
COUNTIES...AS WELL AS THE BIG HORN BASIN HAVE THE POTENTIAL TO
BECOME SEVERE THIS AFTERNOON...ESPECIALLY AFTER 21Z...WHEN
DAMAGING WINDS AND LARGE HAIL MAY ACCOMPANY STORM ACTIVITY. OTHER
STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS MAY IMPACT
THE MAJORITY OF THE REMAINING PORTIONS OF THE CWA THROUGH THE LATE
MORNING AND AFTERNOON HOURS. WITH ALL STORMS...THE POTENTIAL FOR
FREQUENT LIGHTNING EXISTS.

THESE STORMS SHOULD TAPER OFF AND EXIT THE AREA OVERNIGHT
TONIGHT...AS A RIDGING PATTERN RETURNS TOT HE CWA. NORTHWESTERLY
WINDS ANTICIPATED TO MOVE OVER THE CWA BY MONDAY MORNING...HELPING
TO USHER IN A MORE STABLE ENVIRONMENT. TEMPERATURES WILL WARM
AGAIN MONDAY AND TUESDAY UNDER THIS PATTERN...WITH VALUES
RETURNING TO THE LOW 90S ACROSS THE EASTERN BASINS. DAYTIME
HEATING WILL BRING SOME INSTABILITY ON MONDAY AND
TUESDAY...ALLOWING FOR ISOLATED SHOWERS AND THUNDERSTORMS BOTH
DAYS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
FLAT RIDGE OVER THE AREA WEDNESDAY WITH LIMITED MOISTURE AND
INSTABILITY. WILL LEAVE OUR ISOLATED POPS IN FOR THE FAVORED NW
FLOW AREAS. ON THURSDAY...RIDGE AXIS SHIFTS SLIGHTLY EAST OF THE
AREA WITH DRIVER W TO WSW FLOW DEVELOPING. WILL LIMIT ANY
CONVECTION TO THE FAR NRN MTNS. MODELS BEGIN TO DIVERGE
SIGNIFICANTLY FRIDAY INTO THE WEEKEND. THE NEW ECMWF CONTINUES THE
IDEA OF A TROUGH DIGGING INTO THE PACNW WITH SUBTROPICAL MOISTURE
MOVING NWD AHEAD OF IT INTO WYOMING SATURDAY. THE GFS SHOWS THE
INITIAL TROUGH MOVING ACROSS MONTANA ON FRIDAY BUT JUST A RATHER
DRY WLY FLOW OVER THE WEEKEND. THIS IS THE FIRST NIGHT IN THE PAST
5 THAT THE GFS HAS SWITCHED SO DRAMATICALLY FROM SOME SORT OF
TROUGH TO THE WEST THAT WOULD ALLOW SUBTROPICAL MOISTURE TO MOVE
NWD. WILL KEEP IN OUR POPS OVER THE WEEKEND UNTIL WE GET A BETTER
FEEL FOR WHICH WAY WILL WORK OUT. THE ECMWF WOULD INDICATE A VERY
ACTIVE WEEKEND OF THUNDERSTORMS WHILE THE GFS WOULD GENERALLY SAY
DRY. LOOKING AT THE TWO MODELS ON THE HEMISPHERIC SCALE ITS HARD
TO TELL WHY THE ECMWF DEVELOPS THE SECONDARY SWRN CANADA WAVE AND
THE GFS DOES NOT. THEY ARE IN PRETTY GOOD AGREEMENT THROUGH 96
HOURS BUT THE ECWMF LEAVES BEHIND MORE ENERGY WHEN ITS MAIN OR
FIRST UPPER LOW MOVES ACROSS SRN CANADA ON FRIDAY. THE POTENTIAL
FORECAST DIFFERENCE IS HUGE AND WE WILL LOOK VERY CLOSELY AT THIS
WITH THE NEXT FORECAST.

&&

.AVIATION...
A FRONT WILL WAFFLE OVER CENTRAL WYOMING TODAY AS A PACIFIC TROUGH
APPROACHES WYOMING.  THIS TROUGH WILL BRING INCREASED THUNDERSTORM
COVERAGE TO JOHNSON AND NATRONA COUNTIES LATE THIS AFTERNOON AND
EVENING.  SOME OF THESE STORMS COULD BE QUITE STRONG/SEVERE...WITH
LARGE HAIL...STRONG OUTFLOW WINDS AS WELL AS VERY HEAVY RAIN AND
FREQUENT LIGHTNING.  MVFR VSBYS AND SOME CIGS POSSIBLE WITHIN THE
THUNDERSTORMS IN THESE AREAS.  THE REMAINDER OF AREAS EAST OF THE
DIVIDE AND THE NORTHWEST SHOULD SEE ISOLATED TO SCATTERED ACTIVITY
WITH A SLIGHT CHANCE OF THEM BECOMING SEVERE.  THE SOUTHWEST WILL
SEE LIMITED ACTIVITY.

&&

.FIRE WEATHER...
A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TODAY...AIDING IN
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. A HIGHLY UNSTABLE
ENVIRONMENT IS ANTICIPATED TO DEVELOP ACROSS NATRONA AND JOHNSON
COUNTIES...ALONG WITH THE BIG HORN BASIN THIS AFTERNOON. THIS
ENVIRONMENT WILL ALLOW SOME THUNDERSTORMS TO POTENTIALLY BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND FREQUENT LIGHTNING.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO WEAKEN OVERNIGHT.
RAISING TEMPERATURES AND GENERALLY LIGHT WINDS EXPECTED MONDAY AND
TUESDAY AFTERNOON ACROSS THE AREA...WITH A FEW ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE ON MONDAY AND TUESDAY AFTERNOONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...TWB
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jul 6, 4:00 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN JUL 6 2008

WYZ001>020-022>030-071100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE PRESENT ACROSS MUCH OF CENTRAL AND
WESTERN WYOMING THIS AFTERNOON. STORMS MAY INCLUDE SMALL HAIL AND
GUSTY WINDS FOR MUCH OF THE AREA. GREATER INSTABILITY IS EXPECTED
TO DEVELOP OVER THE EASTERN HALF OF THE BIG HORN BASIN...JOHNSON
COUNTY...AND NORTHEASTERN NATRONA COUNTY DURING THE LATER AFTERNOON
AND EARLY EVENING HOURS. THIS WILL ALLOW SOME SEVERE THUNDERSTORMS
TO DEVELOP OVER THESE AREAS. LARGE HAIL...DAMAGING WINDS...AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH THESE STORMS THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY BE ON THE INCREASE ACROSS THE AREA NEXT WEEKEND
BUT SIGNIFICANT UNCERTAINTY STILL EXISTS ON THE EVENTUAL EVOLUTION
OF THIS WEATHER PATTERN. STAY TUNED EACH DAY AS WE FINE TUNE THIS
POTENTIAL THUNDERSTORM THREAT NEXT WEEKEND.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS...HAIL SIZES AND
RAINFALL AMOUNTS FROM THUNDERSTORMS THIS AFTERNOON AND EVENING.
THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 6, 11:04 AM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1204 PM MDT SUN JUL 6 2008

WYZ009-011-061900-
BIGHORN MOUNTAINS SOUTHEAST-SOUTHEAST JOHNSON COUNTY-
1204 PM MDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NATRONA COUNTIES...

AT 1159 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF HOLE IN THE WALL...OR 20 MILES
SOUTHEAST OF KAYCEE...MOVING NORTHEAST AT 6 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHERN NATRONA AND SOUTHWESTERN JOHNSON COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4381 10698 4369 10665 4344 10690 4352 10712
TIME...MOT...LOC 1804Z 208DEG 5KT 4356 10695

CHURCH
Special weather statement, Jul 6, 1:01 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
201 PM MDT SUN JUL 6 2008

WYZ014-015-025-026-062100-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-WIND RIVER
MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
201 PM MDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND SUBLETTE COUNTIES...

AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR U.S. HWY 191 MILE MARKER 80...OR 20 MILES
SOUTH OF PINEDALE...MOVING EAST AT 22 MPH.

HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN CENTRAL FREMONT AND EASTERN SUBLETTE COUNTIES...
INCLUDING THE LOCATIONS OF U.S. HWY 191 MILE MARKER 80...HWY JCT 191
AND 351...BIG SANDY AND BIG SANDY OPENING...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR NORTHWESTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4283 10909 4256 10902 4250 10977 4268 10981
TIME...MOT...LOC 2001Z 259DEG 19KT 4261 10967

T. BAKER
Special weather statement, Jul 6, 1:09 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
209 PM MDT SUN JUL 6 2008

WYZ026-028-062115-
ROCK SPRINGS AND GREEN RIVER-UPPER GREEN RIVER BASIN-
209 PM MDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ADVISORY FOR SWEETWATER COUNTY...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JCT I80 AND HWY 30...OR 23 MILES NORTHEAST
OF LYMAN...MOVING NORTHEAST AT 26 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN WESTERN SWEETWATER COUNTY...INCLUDING THE LOCATIONS OF
JCT I80 AND HWY 30...I80 EXIT 68 AND STATE HWY 372 MILE MARKER 10...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4144 10989 4157 11006 4195 10962 4177 10939
TIME...MOT...LOC 2009Z 225DEG 23KT 4157 10989

T. BAKER
Special weather statement, Jul 6, 1:19 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
219 PM MDT SUN JUL 6 2008

WYZ001-062200-
YELLOWSTONE NATIONAL PARK-
219 PM MDT SUN JUL 6 2008

THUNDERSTORMS WILL INCREASE FROM THE WEST ENTRANCE ACROSS THE
NORTHERN HALF OF THE PARK THROUGH 4 PM.  THESE STORMS WILL MAINLY
TRACK ALONG AND NORTH OF MADISON...NORRIS AND CANYON JUNCTIONS
AFFECTING THE MAMMOTH HOT SPRINGS AREA.  THE MAIN HAZARDS WITH
THESE STORMS THIS AFTERNOON WILL BE OCCASIONAL CLOUD TO GROUND
LIGHTNING...PEA TO DIME-SIZED HAIL AND HEAVY DOWNPOURS.  PEOPLE IN
YELLOWSTONE PARK SHOULD BE PREPARED TO SEEK NEARBY SHELTER THIS
AFTERNOON.  IF YOU CAN HEAR THUNDER...IT IS TIME TO SEEK SHELTER.

AEM

The radar

The Billings radar (KBLX), 197 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Johnson

When
July 6, 1:30 PM MST
Where
Johnson County, 5.31 mi N of Saddlestring
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.556, -106.892

A trained spotter reported quarter sized hail.

Hail, Johnson

When
July 6, 2:44 PM MST
Where
Johnson County, 11.47 mi ENE of Lake de Smet
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.531, -106.548

Nickel sized hail was reported by a spotter along U.S. Highway 16 northeast of Buffalo.

Hail, Natrona

When
July 6, 4:15 PM MST
Where
Natrona County, 13.41 mi E of Merino
Measured
1 in hail
Reported by
Public
Coordinates
43.169, -106.337

Hail of nickel to quarter size in diameter was reported by a motorist at exit 210 on Interstate 25. Visibility due to the hail and rain was near zero.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101252, 101253, 101254.